Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 191, NWS Sioux Falls, SD

July 21, 1998Lincoln County, Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 1998, 6:04 AM CDT for Lincoln County, Union County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 6:04 AM CDT (11:04 UTC)
Expired
Jul 21, 1998, 6:35 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3471 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
26.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS1 KFSD 211105 RRA
SVRFSD
SDC083-127-211135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 AM CDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 635 AM CDT

* AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 33 MILES EAST OF YANKTON  OR 5 MILES
  SOUTHWEST OF ALCESTER MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALCESTER                 AROUND 605 AM CDT
  CANTON                   AROUND 605 AM CDT
  BIG SPRINGS              AROUND 608 AM CDT

AT 603 AM...LINCOLN COUNTY DISPATCH RELAYED A REPORT OF PING PONG
SIZE HAIL ON THE SOUTHEAST SIDE OF WORTHING...ABOUT 15 MILES SOUTH
OF SIOUX FALLS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 HAMEN
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:45 PM CDT, 8 hours 19 minutes earlier.

Area forecast discussion, Jul 20, 9:45 PM CDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT MON JUL 20 1998

WEAK CELL THAT WAS N OF BKX HAS RAPIDLY WEAKENED AND DISSIPATED...A SURE
SIGN THAT THE CAP IS JUST TOO STRONG.  AS A RESULT HAVE UPDATED MOST
CWA ZONES TO TAKE OUT MENTION OF TSTMS.  LEFT TSTMS IN SUX AREA AND NW
IA AS BLV FNT WILL STALL THERE AND LOW LEVEL JET LATER TNGT MAY START
ACTVITY.

.FSD...NONE.
HOLMES

v

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:25 AM CDTSevere Thunderstorm WarningFSDClay, Yankton45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.